Tennessee, 2007

Lightning Strike in Tennessee, March 28, 2007

March 28, 2007 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms during the early morning hours of March 28, 2007|produced numerous lightning strikes over portions of West Tennessee. One lightning strike caused a structure fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms during the early morning hours of March 28, 2007|produced numerous lightning strikes over portions of West Tennessee. One lightning strike caused a structure fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 28, 3:26 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 28, 3:26 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
426 AM CDT WED MAR 28 2007

DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR WIND PROFILERS PLACE A
MID LEVEL SHORTWAVE ACROSS THE LOWER MISSISSIPPI VALLEY THIS
MORNING. WSR-88D RADAR TRENDS CONTINUE TO SHOW DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. TEMPERATURES ACROSS THE
FORECAST AREA HAVE REMAINED PRIMARILY IN THE 60S. MAIN CONCERN
CONTINUES TO BE CONVECTIVE CHANCES THROUGHOUT THE ENTIRE FORECAST
PACKAGE.

TODAY AND TONIGHT...MID LEVEL SHORTWAVE WILL BEGIN TO DEPART THE MID
SOUTH THIS MORNING WITH BEST LIFT DEPARTING THE FORECAST AREA. SHORT
TERM CONVECTIVE ANALYSIS PRODUCES AROUND 600-700 J/KG SURFACE BASED
CAPE AND LI/S AROUND -4. HOWEVER...700-500 MB LAYER MID LEVEL LAPSE
RATES ARE ANTICIPATED TO DROP TO AT OR BELOW 6 C/KM BY THIS AFTERNOON
AND THINK ANY THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE
POTENTIAL. DECIDED TO GO WITH SCATTERED/NUMEROUS POPS THIS MORNING
BASED ON RADAR/SHORT TERM TRENDS BUT THINK THAT CHANCES SHOULD
DECREASE ESPECIALLY BY THIS AFTERNOON. UPPER LEVEL RIDGING WILL
BUILD INTO THE REGION TONIGHT RESULTING IN PARTLY CLOUDY SKIES AND
TEMPERATURES IN THE UPPER 50S TO LOWER 60S.

THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS WILL RETURN BACK TO THE
MID SOUTH BY THURSDAY AFTERNOON AS A WEAK BACK DOOR COLD FRONT
BRIEFLY DROPS INTO THE FORECAST AREA BY THURSDAY NIGHT AND LIFTS
BACK NORTH AS A WARM FRONT DURING THE DAY FRIDAY. INSTABILITY AT
THIS TIME APPEARS TO BE DECENT WITH CAPES AROUND 1500 J/KG AND LI/S
APPROACHING -5 BUT MID LEVEL LAPSE RATES WILL BE SOMEWHAT WEAK WITH
SHORTWAVE RIDGING ACROSS EASTERN SECTIONS OF THE FORECAST AREA. WILL
CONTINUE TO MENTION LOW END POPS (20-30 PERCENT) THROUGH THE PERIOD.

.LONG RANGE...(SATURDAY THROUGH TUESDAY)...LONG RANGE MODELS
INDICATE LONGWAVE TROUGH EJECTING FROM THE CENTRAL PLAINS AND
BECOMING NEGATIVELY TILTED AS IT ENTERS THE MIDDLE/UPPER MISSISSIPPI
VALLEY AT THE START OF THE PERIOD. THE OPERATIONAL GFS CONTINUES TO
BE QUICKER THAN CANADIAN/ECMWF/GFS ENSEMBLE MEMBERS AND ADJUSTED
FORECAST FOR BEST CHANCES FOR CONVECTIVE ACTIVITY TO OCCUR BETWEEN
18Z SATURDAY AND 06Z SUNDAY. WILL NOT MENTION SEVERE WEATHER
POTENTIAL FOR THIS TIME FRAME AS POTENTIAL ONGOING CONVECTIVE
ACTIVITY MAY LIMIT OVERALL INSTABILITY. HIGH PRESSURE WILL BUILD
BACK IN BY LATE SUNDAY BUT QUICKLY REPLACED BY ANOTHER COLD FRONT BY
LATE TUESDAY.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 28, 3:33 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
433 AM CDT WED MAR 28 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
433 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 11:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gibson

When
March 28, 5:02 AM CST
Where
Gibson County, Humboldt
Property damage
$500,000
Reported by
Newspaper
Coordinates
35.820, -88.920

A lightning strike caused a chemical fire to start at the Helena Chemical Plant in Humboldt. The chemical fire destroyed the plant. About 400 to 500 employees of nearby plants as well as some 100 nearby residents were evacuated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22899.